Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/23031
Full metadata record
DC FieldValueLanguage
dc.contributor.authorRotella, Joe-Anthony-
dc.contributor.authorGreene, Shaun L-
dc.contributor.authorKoutsogiannis, Zeff-
dc.contributor.authorGraudins, Andis-
dc.contributor.authorHung Leang, Yit-
dc.contributor.authorKuan, Kelvin-
dc.contributor.authorBaxter, Helen-
dc.contributor.authorBourke, M-
dc.contributor.authorWong, Anselm Y-
dc.date2020-04-20-
dc.date.accessioned2020-04-23T04:23:48Z-
dc.date.available2020-04-23T04:23:48Z-
dc.date.issued2020-04-20-
dc.identifier.citationClinical Toxicology (Philadelphia, Pa.) 2020; 58(10):943-983en_US
dc.identifier.urihttps://ahro.austin.org.au/austinjspui/handle/1/23031-
dc.description.abstractIntroduction: Beta-adrenoreceptor antagonist (beta-blocker) poisoning is a common overdose which can lead to significant morbidity and mortality.Objective: To evaluate the effects of treatments for beta-adrenoreceptor antagonist poisoning.Methods: Searches were conducted across MEDLINE (1946-26 November 2019, Ovid); Embase (1974-26 November 2019, Ovid); and the Cochrane Central Register of Controlled Trials (CENTRAL, to 26 November 2019) utilising a combination of subject headings and free text. The search strategy identified 15, 553 citations. Two reviewers screened titles and abstracts prior to selecting 141 articles (Kappa on articles included = 0.982, 95% CI 0.980-0.985). Primary outcomes included mortality and improvement in haemodynamic parameters (e.g., heart rate, blood pressure or a composite measure able to quantitate a haemodynamic response).Results: The risk of bias was high for all interventions.Gastric decontamination: Fifteen case reports described the administration of activated charcoal and five detailed the use of gastric lavage. As there was concurrent utilisation of multiple interventions, it was difficult to draw definitive conclusions regarding the relative contribution of these interventions to mortality or survival.Catecholamines, inotropes and vasopressors: The use of catecholamines in treating beta-blocker toxicity was reported in 16 case reports, 3 case series and 2 animal studies. These agents most likely provided a survival benefit and improved haemodynamics.Atropine: Multiple intravenous boluses of atropine were associated with improvement in heart rate and blood pressure in one case report.Calcium: Intravenous calcium was associated with an improvement in haemodynamics in three out of six case reports but in association with multiple other therapies as well as in two animal studies.High-dose insulin euglycaemic therapy: The use of this therapy was associated with mortality benefit in 10 case series. Two case reports showed clear haemodynamic improvement in a timeframe consistent with insulin administration (bolus then continuous infusion). Maintenance dosing ranged from 1 to 10 units/kg/h of insulin. However, it is unclear whether high-dose insulin euglycaemic therapy improved haemodynamic response above catecholamines and other inotropic agents in humans. Hypoglycaemia and hypokalemia were commonly observed adverse effects.Glucagon: Glucagon was associated with minor improvements in haemodynamics through an increase in heart rate in two cases series, nine case reports and five animal studies.Methylthioninium chloride (methylene blue): Four case reports reported an association with improvement in haemodynamics following administration of methylene blue but in the setting of co-ingestion with amlodipine.Intravenous lipid emulsion therapy: There was variable response to intravenous lipid emulsion therapy reported in 10 case series, 5 animal studies and 21 case reports.Lignocaine: There were four case reports showing variable response to lignocaine in arrhythmias secondary to beta-blocker toxicity.Other treatments: Fructose diphosphate, levosimendan and amrinone did not provide a mortality or significant haemodynamic benefit in three animal studies and nine case reports. .Veno-arterial extracorporeal membrane oxygenation: Veno-arterial extracorporeal membrane oxygenation was associated with improved survival in patients with severe cardiogenic shock or cardiac arrest in an observational study and four cases series.Dialysis: The evidence of four case reports suggest haemodialysis may assist in the management of massive overdose of specific water-soluble beta-blockers (e.g., atenolol) by improving elimination; however, a survival or haemodynamic benefit was not established.Pacing: One case series and a single case report showed the utility of temporary overdrive cardiac pacing to prevent arrhythmias in sotalol toxicity.Conclusions: Catecholamines, vasopressors, high-dose insulin euglycaemic therapy and veno-arterial extracorporeal membrane oxygenation were associated with reduced mortality. However, it must be acknowledged that multiple treatments were often given simultaneously. Haemodynamic improvements in blood pressure and cardiac output were seen with the use of catecholamines, vasopressin and high-dose insulin euglycaemic therapy. Evidence for treatment recommendations is almost entirely drawn from very low- to low-quality studies and subject to bias. However, it is reasonable to have a graduated response to cardiovascular instability beginning with intravenous fluids, commencement of a single or a combination of catecholamine inotropes and vasopressors depending upon the type of haemodynamic compromise (bradycardia, left ventricular dysfunction, vasodilation). High-dose insulin euglycaemic therapy can be introduced as an adjunctive inotrope and lastly, more invasive methods such as veno-arterial extracorporeal membrane oxygenation should be considered in cases unresponsive to other therapies.en_US
dc.language.isoeng-
dc.subjectAntidotesen_US
dc.subjectbeta-adrenoreceptor antagonistsen_US
dc.subjectbeta-blockersen_US
dc.subjectcardiotoxicityen_US
dc.subjectmanagementen_US
dc.subjectoverdoseen_US
dc.subjectpoisoningen_US
dc.subjecttoxicityen_US
dc.subjecttreatmenten_US
dc.titleTreatment for beta-blocker poisoning: a systematic review.en_US
dc.typeJournal Articleen_US
dc.identifier.journaltitleClinical Toxicology (Philadelphia, Pa.)en_US
dc.identifier.affiliationDepartment of Medicine, Faculty of Medicine, University of Melbourne, Victoria, Australiaen_US
dc.identifier.affiliationDepartment of Emergency Medicine, Northern Health, Epping, Victoria, Australiaen_US
dc.identifier.affiliationDepartment of Medicine, School of Clinical Sciences at Monash Health, Monash University, Victoria, Australiaen_US
dc.identifier.affiliationDepartment of Medicine and Radiology, Centre for Integrated Critical Care, Melbourne Medical School, University of Melbourne, Victoria, Australiaen_US
dc.identifier.affiliationAustin Health Sciences Libraryen_US
dc.identifier.affiliationMonash Toxicology and Emergency Department, Monash Health, Victoria, Australiaen_US
dc.identifier.affiliationVictorian Poisons Information Centreen_US
dc.identifier.affiliationDepartment of Emergency Medicine, Changi General Hospital, Singapore, Singaporeen_US
dc.identifier.doi10.1080/15563650.2020.1752918en_US
dc.type.contentTexten_US
dc.identifier.orcid0000-0003-2068-8757en_US
dc.identifier.orcid0000-0001-6579-8584en_US
dc.identifier.orcid0000-0002-6817-7289en_US
dc.identifier.orcid0000-0002-7423-2467en_US
dc.identifier.pubmedid32310006-
dc.type.austinJournal Article-
local.name.researcherBaxter, Helen
item.fulltextNo Fulltext-
item.openairecristypehttp://purl.org/coar/resource_type/c_18cf-
item.cerifentitytypePublications-
item.languageiso639-1en-
item.grantfulltextnone-
item.openairetypeJournal Article-
crisitem.author.deptEmergency-
crisitem.author.deptToxicology-
crisitem.author.deptEmergency-
crisitem.author.deptToxicology-
crisitem.author.deptVictorian Poisons Information Centre-
crisitem.author.deptVictorian Poisons Information Centre-
crisitem.author.deptAustin Health Sciences Library-
crisitem.author.deptToxicology-
crisitem.author.deptEmergency-
crisitem.author.deptVictorian Poisons Information Centre-
Appears in Collections:Journal articles
Show simple item record

Page view(s)

114
checked on Jun 21, 2024

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.